Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 177, NWS Goodland, KS

June 29, 2017Decatur County, Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 29, 2017, 8:18 PM CDT for Decatur County, Norton County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2017, 8:18 PM CDT (01:18 UTC)
Expired
Jun 29, 2017, 9:15 PM CDT
In force
57 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Decatur County, KS, Norton County, KS

The radar

The Grand Island radar (KUEX), 145 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 8:26 PM CDTHAIL 0.7510 N Norcatur, KSGROUND WAS COVERED BY DIME SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3233 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

758 
WUUS53 KGLD 300118
SVRGLD
KSC039-137-300215-
/O.NEW.KGLD.SV.W.0177.170630T0118Z-170630T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
818 PM CDT THU JUN 29 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Norton County in northwestern Kansas...
  Northeastern Decatur County in northwestern Kansas...

* Until 915 PM CDT

* At 818 PM CDT, a severe thunderstorm was located 5 miles south of
  Lebanon, or 17 miles northeast of Oberlin, moving east at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Norton, Norcatur and Reager. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3969 9985 3984 10037 4000 10033 4000 9973
TIME...MOT...LOC 0118Z 275DEG 25KT 3997 10026 

HAIL...1.50IN
WIND...60MPH
 
$$

Lundquist
5 follow-up statements
045 
WWUS53 KGLD 300125
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
825 PM CDT THU JUN 29 2017

KSC039-137-300215-
/O.CON.KGLD.SV.W.0177.000000T0000Z-170630T0215Z/
Norton KS-Decatur KS-
825 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN NORTON AND NORTHEASTERN DECATUR COUNTIES...

At 825 PM CDT, a severe thunderstorm was located 6 miles southeast of
Lebanon, or 19 miles northwest of Norton, moving east at 25 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Norton, Norcatur and Reager. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3969 9985 3984 10037 4000 10033 4000 9973
TIME...MOT...LOC 0125Z 276DEG 23KT 3996 10021 

HAIL...2.00IN
WIND...60MPH
 
$$

Lundquist
671 
WWUS53 KGLD 300139
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
839 PM CDT THU JUN 29 2017

KSC039-300149-
/O.CAN.KGLD.SV.W.0177.000000T0000Z-170630T0215Z/
Decatur KS-
839 PM CDT THU JUN 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DECATUR COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

LAT...LON 3986 9979 3990 10018 4000 10017 4000 9973
TIME...MOT...LOC 0139Z 275DEG 25KT 3995 10008 

$$

KSC137-300215-
/O.CON.KGLD.SV.W.0177.000000T0000Z-170630T0215Z/
Norton KS-
839 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN NORTON COUNTY...

At 839 PM CDT, a severe thunderstorm was located 9 miles northeast of
Norcatur, or 12 miles northwest of Norton, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northwestern Norton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3986 9979 3990 10018 4000 10017 4000 9973
TIME...MOT...LOC 0139Z 275DEG 25KT 3995 10008 

HAIL...1.50IN
WIND...60MPH
 
$$

Lundquist
849 
WWUS53 KGLD 300150
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
850 PM CDT THU JUN 29 2017

KSC137-300215-
/O.CON.KGLD.SV.W.0177.000000T0000Z-170630T0215Z/
Norton KS-
850 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN NORTON COUNTY...

At 850 PM CDT, a severe thunderstorm was located 9 miles southeast of
Wilsonville, or 12 miles northwest of Norton, moving east at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northwestern Norton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3989 9978 3991 10009 4000 10010 4000 9973
TIME...MOT...LOC 0150Z 260DEG 24KT 3999 10001 

HAIL...0.88IN
WIND...60MPH
 
$$

Lundquist
399 
WWUS53 KGLD 300159
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
859 PM CDT THU JUN 29 2017

KSC137-300215-
/O.CON.KGLD.SV.W.0177.000000T0000Z-170630T0215Z/
Norton KS-
859 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTH CENTRAL NORTON COUNTY...

At 859 PM CDT, a severe thunderstorm was located 9 miles south of
Hendley, or 11 miles north of Norton, moving east at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of north
central Norton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3995 9976 3995 10001 4000 10003 4000 9973
TIME...MOT...LOC 0159Z 255DEG 25KT 3999 9994 

HAIL...0.88IN
WIND...60MPH
 
$$

Lundquist
079 
WWUS53 KGLD 300205
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
905 PM CDT THU JUN 29 2017

KSC137-300215-
/O.EXP.KGLD.SV.W.0177.000000T0000Z-170630T0215Z/
Norton KS-
905 PM CDT THU JUN 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL NORTON COUNTY
WILL EXPIRE AT 915 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3995 9976 3995 10001 4000 10003 4000 9973
TIME...MOT...LOC 0205Z 275DEG 25KT 3999 9991 

$$

Lundquist

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 7:00 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 29, 7:00 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
600 PM MDT Thu Jun 29 2017

.SHORT TERM...(This evening through Friday)
Issued at 300 PM MDT Thu Jun 29 2017

An upper level disturbance currently moving southeast over the
Colorado front range is forecast to initiate showers and
thunderstorms generally along and south of the interstate and west
of highway 27 around 00z. Upper level jet divergence signature
suggests a cluster of thunderstorms which is also suggested by
hrrr model qpf. Severe weather is likely. This cluster of storms
is expected to move east and southeast across the area during the
evening and generally out of the area by midnight. Should have a
lull in activity during the early morning hours of Friday before
another disturbance and jet support moves in from the northwest
supporting another chance of showers/thunderstorms by sunrise. Mid
level moisture rather lacking during the afternoon so only slight
chance pops for now.

Low temperatures in the low 50s west to low 60s east. High
temperatures Friday in the low to mid 70s in far eastern Colorado,
mid 70s to low 80s elsewhere.

.LONG TERM...(Friday night through Thursday)
Issued at 137 PM MDT Thu Jun 29 2017

Flow aloft becomes northwesterly Friday night as a ridge builds over
the southwestern CONUS. High pressure moves east onto the region,
resulting in increased temperatures on Saturday as well as dry
weather. Models hint at a quick shot at precipitation overnight on
Saturday for the southern portion of the forecast area.

The next shortwave set to impact the area arrives on Sunday,
generating shower and thunderstorm chances in the afternoon and
evening. The shortwave strengthens a lee trough, with southerly
winds drawing moisture north. The increasing moisture along with
decent shear and instability should be enough for a few severe
thunderstorms. Will continue to monitor. Precipitation exits the
region overnight.

A somewhat active pattern continues into next week with the upper
ridge expanding northeast and some moisture filtering northward
underneath. A similar setup to Sunday will develop on Monday.
However, in addition to this, a disturbance traverses the Rockies
and advances across the area. This generates shower and thunderstorm
chances again in the afternoon and evening hours. Dry conditions are
anticipated on Tuesday as the system moves east.

Wednesday and Thursday: The upper ridge over the southwestern
portion of the country amplifies, expanding north and east, and flow
aloft remains from the north northwest during this period on the
eastern side of the high pressure. Guidance differs in the strength
and position of the ridge. Kept slight to low chance PoPs each
afternoon and evening as disturbances work their way through the
flow.

High temperatures during the period mainly range within the mid 80s
to mid 90s across the region. Low temperatures stay in the 50s and
60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 530 PM MDT Thu Jun 29 2017

TSRA with MVFR to VFR will start out the GLD TAF with a quick
return to VFR conditions once the discrete cell moves east of the
site after 01Z.

MCK will remain VFR through the TAF period with a few
thunderstorms moving through the vicinity between 02-06Z. Showers
may also move through the area of the MCK site between 14-20Z
during the day on Friday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...JBH
AVIATION...LOCKHART
Hazardous weather outlook, Jun 29, 11:15 AM CDT, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1015 AM MDT Thu Jun 29 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1015 AM MDT Thu Jun 29 2017 /1115 AM CDT Thu Jun 29 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

Strong and severe thunderstorms are expected after 3 PM MDT (4 PM
CDT) generally along and south of Interstate 70. Wind gusts over 70
mph producing blowing dust and reduced visibilities along with
large hail will be the primary threats. Very heavy rainfall is also
possible for a short period of time which could cause sharply reduced
visibilities and possible flooding of poor drainage and low lying
areas. The severe weather threat should be over by 9 PM MDT (10 PM
CDT).

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

On Sunday afternoon and night, there will be a chance of
thunderstorms across the entire area. Some of these storms could
become severe.

On Tuesday afternoon and night, isolated thunderstorms are expected
across east central Colorado. A few of these storms could become
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 3 PM MDT (4 PM CDT).

In the hours before

Special weather statement, Jun 29, 6:59 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
559 PM MDT THU JUN 29 2017

COZ092-300015-
Cheyenne County CO-
559 PM MDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 615 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Eads, or 35 miles southwest of Cheyenne Wells,
moving southeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado.

A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3863 10317 3879 10304 3861 10261 3861 10314
TIME...MOT...LOC 2359Z 298DEG 34KT 3861 10296

Lundquist
Special weather statement, Jun 29, 7:45 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
745 PM CDT THU JUN 29 2017

KSZ003-004-NEZ081-300100-
Norton KS-Decatur KS-Red Willow NE-
745 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORTON...
NORTHEASTERN DECATUR AND SOUTHEASTERN RED WILLOW COUNTIES UNTIL 800
PM CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Danbury, or 13 miles northeast of Oberlin, moving
east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Norton...northeastern Decatur and southeastern Red Willow Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3986 9992 3983 10046 4000 10049 4006 10019
      4000 10019 4000 9995
TIME...MOT...LOC 0045Z 258DEG 28KT 3993 10033

Lundquist
Special weather statement, Jun 29, 7:49 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
749 PM CDT THU JUN 29 2017

KSZ002-003-300115-
Rawlins KS-Decatur KS-
749 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAWLINS AND
SOUTHWESTERN DECATUR COUNTIES UNTIL 815 PM CDT...

At 749 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Rexford, or 16 miles northeast of Colby, moving
east at 45 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Rawlins and southwestern Decatur Counties.

LAT...LON 3957 10097 3968 10101 3977 10050 3957 10047
TIME...MOT...LOC 0049Z 260DEG 40KT 3958 10087

Lundquist
Special weather statement, Jun 29, 8:02 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
802 PM CDT THU JUN 29 2017

KSZ003-004-300115-
Norton KS-Decatur KS-
802 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORTON AND
NORTHEASTERN DECATUR COUNTIES UNTIL 815 PM CDT...

At 802 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norcatur, or 16 miles east of Oberlin, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Norton, Norcatur and Reager.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3978 10038 3998 10033 4000 9992 3978 9990
      3974 10024
TIME...MOT...LOC 0102Z 282DEG 29KT 3987 10023

Lundquist
Local storm report, Jun 29, 8:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     6 N REXFORD             39.55N 100.74W
06/29/2017  M61 MPH          THOMAS             KS   MESONET

            KKSREXFO2 MESONET SITE AT FDK PLANT MEASURED 61 MPH WIND
            GUST.

&&

SME
Local storm report, Jun 29, 8:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND GST     3 ENE GEM               39.44N 100.85W
06/29/2017  M62 MPH          THOMAS             KS   MESONET

            CWOP SITE F0981 MEASURED 62 MPH WIND GUST.

&&

SME

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:29 PM CDTSevere Thunderstorm WarningGLDThomas61 min
Jun 29, 7:45 PM CDTSpecial Weather StatementGLDDecatur15 min
Jun 29, 7:49 PM CDTSpecial Weather StatementGLDDecatur26 min
Jun 29, 8:02 PM CDTSpecial Weather StatementGLDNorton13 min
Jun 29, 8:08 PM CDTSevere Thunderstorm WarningGLDSheridan52 min
Jun 29, 8:32 PM CDTSpecial Weather StatementGLDSheridan28 min
Jun 29, 8:42 PM CDTSevere Thunderstorm WarningGLDNorton49 min
Jun 29, 9:03 PM CDTSpecial Weather StatementGLDGraham27 min
Jun 29, 9:10 PM CDTSpecial Weather StatementGLDGraham35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.